Can you have prolonged vaginal bleeding after insertion of mirena (levonorgestrel)?

YES. Mirena (levonorgestrel) has homone which may prevent bleeding or may cause bleeding in some cases.
Yes. The Mirena (levonorgestrel) is a safe and reliable form of contraception and over time it may significantly decrease menstrual bleeding. Initially (after insertion) however there may be some abnormal bleeding. If this continues or is associated with pain and cramping please see the practitioner who inserted the device to make sure it is in the proper location. If it is, give it some time, it is a 5 year investment.

Related Questions

One month since mirena (levonorgestrel) insertion and the only time I have vaginal bleeding is after a bowel movement. I also have bloody mucous. Any thoughts?

Unsure. Where is the blood coming from? You should not be having blood coming from the rectum. Bloody mucous from the vagina is not that unusual after a mirena (levonorgestrel). See your provider and get this checked out! Read more...

I'm bleeding every day 18 months after insertion of mirena, (levonorgestrel) had 2 Depo-Provera shots to stop it which hasn't worked. Is this normal? I had a polyp once.

Mirena (levonorgestrel) Mirena (levonorgestrel) can cause irregular bleeding. If you have been bleeding for 18 months straight in spite of other treatment, mirena (levonorgestrel) may not be the right fit for you and you should have it removed. If you still have bleeding, your doctor will work up other possibilities. Read more...

I have been bleeding 4 months pp 1 month after mirena (levonorgestrel) insertion, what to do?

Talk to doctor. It sounds like you had a Mirena (levonorgestrel) placed during the post partum period. Irregular bleeding is a known side effect of Mirena (levonorgestrel) and usually improves with time. You should discuss your symptoms with your doctor to make sure nothing else is going on. Read more...

Had a mirena (levonorgestrel) insert 8 months ago never had my period untill now for about a week I been having strong cramps spotting and bleeding is it normal?

Probably. The number one side effect of Mirena (levonorgestrel) is irregular and unpredictable bleeding. For some women it starts right after the device is placed in the uterus. For others, like you, it starts weeks, months, or years later. It is possible to have some other cause for the bleeding, so it would be wise to see your doctor for an exam and possibly an ultrasound to evaluate for other problems or causes. Read more...